Hail, Erie
- When
- July 20, 12:39 PM EST
- Where
- Erie County, Erie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.120, -80.080
Hail up to quarter-size in Erie.
A surface low moved east-southeastward from northwestern Lower MI to the southeastern shore of Lake Huron during the late morning through mid-evening of the 20th. Simultaneously, the low's warm front swept northeastward across northwestern PA to central Lake Ontario and central NY, and the low's trailing cold front moved generally eastward from northwestern Lower MI and southern Lake Michigan to…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A surface low moved east-southeastward from northwestern Lower MI to the southeastern shore of Lake Huron during the late morning through mid-evening of the 20th. Simultaneously, the low's warm front swept northeastward across northwestern PA to central Lake Ontario and central NY, and the low's trailing cold front moved generally eastward from northwestern Lower MI and southern Lake Michigan to southern Lake Huron and near the western shore of Lake Erie. Moderate to strong MUCAPE and effective bulk shear, respectively, were present just ahead of the surface warm front and within the warm sector.
A multicell thunderstorm in vicinity of the surface warm front persisted northeastward across northern portions of Erie County, including the city of Erie, during the early afternoon and produced severe hail and damaging convective wind gusts. A semi-discrete supercell then moved generally eastward across southern Erie County during the late afternoon through early evening and produced severe hail, including large hail of 2-inches in diameter in the Corry area. Following the supercell, a line of multicell thunderstorms persisted generally eastward and southeastward across northwest Pennsylvania and produced isolated straight-line convective wind damage in Conneautville, Crawford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 20, 9:27 AM EST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 1027 AM EDT Thu Jul 20 2023 .SYNOPSIS... A strong cold front will move southeast across the region later this evening and overnight. A trough will linger across the eastern Great Lakes on Friday followed by high pressure for the weekend. && .NEAR TERM /THROUGH FRIDAY/... 9:30 AM Update... The conditions continue to look more favorable for severe weather later this afternoon and evening. The mid/upper trough is currently digging into northern lower Michigan with an impressive satellite presence. A line of increasingly intense convection is erupting over northern portions of Lake Michigan right beneath the left exit region of an impressive 80-90 knot H3 jet streak rounding the base of the shortwave. Visible satellite is mostly clear across lower Michigan ahead of this developing line, and debris clouds over Indiana and central Ohio are already starting to thin, so see no reason why this line of convection will not continue to build southward and intensify as it progresses east/southeast toward northern Ohio. A plume of steep mid-level lapse rates of 7 to 7.5 C/Km has already advected overhead, and as low-level moisture continues to stream northeastward (dew points rising into the upper 60s/low 70s), we expect MLCAPE values to reach at least 2500 J/Kg, but perhaps exceeding 3000 J/Kg given our strong surface heating. The scattered, light showers moving into NW Ohio are occurring along the higher moisture/theta e gradient. These should weaken with eastward extent since there is capping in the 800-900 mb layer allowing for more than adequate surface heating. Most HREF members are coming into a consensus that convection over lower Michigan will expand/intensify and propagate into NW Ohio and Lake Erie by 20Z then propagate fairly rapidly east- southeast across northern Ohio and NW PA through mid evening as the aforementioned strongest dynamics cross the region. Deep layer (0-6 Km) shear vectors will increase to 40-50 knots this evening, with a westerly vector orientation perpendicular to the organizing line supporting surges and bows capable of damaging winds, including swaths of significant winds over 75 mph. Mid- level dry air penetration will also increase downdraft potential as DCAPE values exceed 1200 J/Kg, so the upgrade to a SWODY1 enhanced risk is to cover this widespread damaging wind threat. Multicells and embedded supercells are still possible early on in the storm mode over NW Ohio given the strong deep layer shear and steep mid-level lapse rates (hence the 15% hatched area for large hail). Low-level shear and SRH is marginal, but greater than 30 knots of 0-3 Km shear supports isolated spin up tornadoes with both line mergers and eventual growth into a QLCS, especially where the 0-3 Km shear vectors can orientate perpendicular to the line. Low-level SRH looks to exceed 100 m2/s2 right along the line, so that is why the 2% tornado risk covers the whole CWA. Essentially, anywhere could see a spin up along the line this evening, but wind is the main concern. Finally, PWATs rising to 1.6 to 1.8 inches this evening and warm cloud depth will support torrential rainfall within the convection, but storm movement of 30-40 knots or greater will limit the flash flooding risk to urban and poor drainage areas, or areas that see repeated rounds of convection. Stay safe this evening, and review severe weather safety plans. Have multiple ways to receive watches and warnings. Previous Discussion... The latest mid-level water vapor satellite imagery is revealing a rapidly deepening trough across the Upper Great Lakes which will set the stage for severe storms later this afternoon and evening. This is also causing stronger subsidence which may lead to slightly higher mid-level lapse rates than previously forecast; perhaps closer to 7.5 C/km. There are currently a few showers moving east across northern IN, associated with the pre- frontal trough discussed below, although the dry, pseudo-EML air appears to be winning the battle and limiting the intensity and coverage of the showers and cloud cover for now. We'll continue to watch how this activity develops through the morning, but we could be looking at a largely dry morning and early afternoon with plenty of cloud breaks, setting the stage for higher than forecast low- level lapse rates and instability parameters. Previous Discussion... An active near term period is expected with strong to severe thunderstorms possible later this afternoon and evening. Currently, the entire area is in an SPC SWODY1 Slight Risk (level 2 out of 5) with the eastern half of the in a WPC slight risk for excessive rainfall. There is still quite a bit of uncertainty with regards to convective development ahead and along the cold front. Changes in the forecast are to be expected over the next 12 hours as we monitor upstream convection across the Midwest. There are a few things we are watching this morning as strong to severe thunderstorms remain possible later this afternoon and evening. The first is a plume of steep (>7 C/km) mid-level lapse rates being advected eastward across the Midwest and into the Great Lakes region, evident on the mid-level water vapor satellite and likely resulting from large-scale subsidence from the deepening trough across the Upper Great Lakes. Additionally, the Advected Layer Precipitable Water product shows a wide area of mid to upper-level moisture being advected eastward into the region. Currently, an area of convection continues to persist across portions of eastern WI, with occasional development across northern IL, along a roughly northwest to southeast surface warm front. This pre- frontal complex will be the main feature to monitor over the next 8 to 12 hours as it traverses east across the Lower Great Lakes region. Additional re-development is possible along and ahead of this feature later this afternoon, especially across far NE OH and NW PA. A few isolated strong to severe storms are possible with this activity. Following this pre-frontal activity, we begin to turn towards the approaching cold front from the west and northwest later in the afternoon and evening. Modest instability in the 1500 to 2000 J/kg range and bulk shear of 35 to 40 knots will support organized convection capable of producing severe weather. Most notably in the recent SPC SWODY1 outlook, a small area of significant hail 2 inches or greater is now possible across portions of NW OH, given the anticipated steep mid- level lapse rates and long hodographs, indicating the potential for increased residence time within the hail-growth zone. In addition, a few structures are possible early in the event. By later in the afternoon and evening, bowing and line structures will be more favored as the upper-level forcing arrives, with a transition to more of a damaging wind threat. At this point, the risk of tornadoes appears low, given 0-3 km shear vectors oriented near parallel to the initiating boundary and speeds generally less than 30 knots. However, if supercells do develop, an isolated tornado cannot be ruled out. In addition, PWATs of 1.60 to 1.80 inches and warm cloud depths exceeding 10kft will create an environment conducive for torrential rainfall and flooding. Most concerning would be urban areas as any flooding that occurs should likely be rate- driven. Following the cold frontal passage later tonight, shower and/or thunderstorm chances may persist into Friday, particularly across the eastern half of the area where a surface trough will linger. Cooler weather will be favored on Friday, especially out east where clouds and/or rain chances will limit highs in the 70s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Mid level troughing will be east of the forecast area by Friday evening with residual troughing and low level moisture remaining across parts of northeast Ohio and northwest PA. Precipitation chances will continue to diminish Friday night into Saturday morning as the trough continues to move eastward and weak surface to mid level high pressure ridging enters. Though the 700/850 mb through will have exited east Friday evening, our area will remain under the influence of the upper level, 500 mb, longwave trough. A shortwave will eject from this Saturday night and will bring another chance for showers and storms Sunday afternoon and evening. Overnight lows will be below normal Friday and Saturday night as they drop into the mid 50s to lower 60s. Warmer Sunday night with seasonable overnight lows. Afternoon highs will warm through the short term with highs in the upper 70s to lower 80s Saturday becoming low/mid 80s by Sunday. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... Broad upper level trough continues well into the long term period with a series of shortwaves ejecting over the area supporting the slight chance to chance PoPs in the forecast through Wednesday. Gradual warming trend through the long term as afternoon highs will increase by 1-2 degrees each day. Ridging across the western CONUS will gradually break down the expansive trough over the eastern CONUS. Current long range signals indicate that temperatures into the first week of August will be leaning above normal. && .AVIATION /12Z Thursday THROUGH Monday/... Mainly VFR will persist through the rest of the morning although there is some patchy fog and lower ceilings across the far south of the area. Otherwise, strong to severe thunderstorms are becoming more likely later this afternoon and evening, associated with a cold front arriving from the northwest. Have made minor changes in terms of thunderstorm timing at the TAF sites, generally delayed about 1-2 hours. The pre- frontal activity this morning and early afternoon will largely be light with no anticipated impacts to vsbys or ceilings (~10kft) with the main focus remaining on thunderstorm development along the cold front later this afternoon and evening. This is reflected with 3 to 4-hour tempo groups of heavy, IFR thunderstorms with strong wind gust potential. Have further increased wind gusts to 50 knots at CLE given recent model trends. Periodic rain showers may persist behind the cold front late tonight into Friday morning, especially across the eastern half of the area. Winds are generally from the south to southeast this morning, 5 to 10 knots. Winds will gradually increase in the 10 to 12 knot range later this morning, shifting more towards the south and southwest by the early afternoon. Strong wind gusts of 40 to 50 knots are possible associated with any stronger thunderstorms. Winds will shift towards the northwest, then north by early Friday morning behind the cold front. Outlook...Non-VFR possible in lingering showers on Friday across portions of NE OH and NW PA. Non-VFR may return in isolated to scattered showers and thunderstorms Sunday afternoon and Monday afternoon. && .MARINE... In general, fairly quiet marine conditions expected through the next week or so. A warm front will lift north across the lake this afternoon followed by the passage of a cold front tonight into early Friday morning. Can't rule out storms with strong winds and hail over the lake as the cold front crosses. Southerly flow between 10 to 15 knots this morning will become northwesterly by Friday morning behind the cold front. Strong onshore flow may briefly allow for waves in the nearshore waters to approach 3 to 5 feet. Conditions Friday afternoon may briefly approach small craft criteria across the central basin. High pressure ridging will build across the lake this weekend and allow for northwesterly winds to become light and variable by Sunday. Southerly to southwesterly flow 5 to 10 knots returns on Monday and persists through Wednesday. However, winds may briefly increase to 10 to 15 knots Tuesday afternoon. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kahn NEAR TERM...Garuckas/Kahn SHORT TERM...Iverson LONG TERM...Iverson AVIATION...Kahn MARINE...Iverson
Hazardous Weather Outlook National Weather Service Cleveland OH 411 AM EDT Thu Jul 20 2023 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-210915- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 411 AM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible late this afternoon and evening. The primary hazards will be large hail and damaging wind gusts. An isolated tornado cannot be ruled out. Torrential rainfall will also accompany thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Cleveland OH
1238 PM EDT Thu Jul 20 2023
OHZ014-089-PAZ001-002-201730-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-
1238 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northern Ashtabula
and southwestern Erie Counties through 130 PM EDT...
At 1237 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashtabula, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashtabula, Conneaut, Edinboro, Girard, North Kingsville, Albion, Lake
City, Austinburg, Kingsville, Cranesville, Platea, McKean, Edgewood,
Plymouth Center, Kelloggsville and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4211 8016 4185 8010 4185 8052 4179 8052
4173 8083 4186 8091 4189 8082 4191 8080
4191 8077 4196 8055 4203 8034
TIME...MOT...LOC 1637Z 246DEG 24KT 4184 8079
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GreenawaltSpecial Weather Statement
National Weather Service Cleveland OH
131 PM EDT Thu Jul 20 2023
PAZ001-002-201845-
Northern Erie PA-Southern Erie PA-
131 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of central Erie County
through 245 PM EDT...
At 130 PM EDT, Doppler radar was tracking a strong thunderstorm near
Erie, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Erie, North East, Girard, Waterford, Wattsburg, Northwest
Harborcreek, Harborcreek, Lawrence Park, Wesleyville, Lake City,
McKean, Northwest Harborcreek and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4227 7976 4199 7976 4189 8019 4202 8036
4212 8013 4213 8015 4213 8012 4214 8009
4215 8011 4214 8014 4215 8014 4216 8012
4217 8008 4215 8010 4215 8006
TIME...MOT...LOC 1730Z 245DEG 23KT 4208 8011
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GreenawaltThe Buffalo radar (KBUF), 144 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail up to quarter-size in Erie.
Hail up to quarter-size at Presque Isle State Park in Erie.
Hail up to half dollar-size about three-miles ENE of downtown Erie.
Several large trees downed about three-miles ENE of downtown Erie.
Hail up to nickel-size in Girard.
Hail up to quarter-size one-mile ENE of Girard.
Hail up to ping pong ball-size about three-miles south of McKean.
Hail up quarter-size about one-mile west of Union City.
Hail up to quarter-size damaged vehicles and tore through window screens in Elgin.
Hail up to hen egg-size in Corry.
Trees downed in Conneautville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139126, 1139155, 1139129, 1139131, 1139159, 1139160, 1139460, 1139461, 1139462, 1139463, 1139464.